Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla / Food - Dangerous or inconvenient?
Nov 6, 2013

Thank you very much for the service and assistance you provide!

Sorry - I realize there has been a lot of discussion on Atripla and food - but I cannot find an answer to my specific question.

My work schedule is very crazy and non-consistent. Thus, I often only get to eat a late night dinner - which is the same time I take my Atripla.

I realize the issue is that taking the Atripla with food raises the absorption of the med, and can cause higher side-effects.

What I am NOT clear on is if those are the side effects that are DANGEROUS, or just the ones that are inconvenient.

In other words - is it raising the side effects of things like kidney toxicity and bone weakening? Or only the stuff of weird dreams and feeling hung over in the morning? If it is just the second, then I don't care about pressing through those the 2 or 3 times a week I have to take it with dinner. But if it is increasing my long term serious toxicity issues, then I will just go to bed hungry and grab a quick snack at work earlier (that is not easy for me to do due to my type of work, but nevertheless, I will not die from hunger.)

Hope this makes sense and thanks much.

Response from Dr. Henry

The higher levels of efavirenz that can be seen when Atripla is taken with food (particularly fatty food) increases the risk for central nervous system side effects which are annoying but generally not dangerous (no increase in bone or kidney problems expected). Lower doses of efavirenz (ie 400 mg instead of the 600 in Atripla) are being looked at in studies with preliminary results suggesting similar HIV effectiveness with lower rate of side effects. Considering a switch to an alternative HIV regimen (ie boosted protease inhibitor, integrase inhibitor,or alternative NNRTI such as rilpivirine or nevirapine based regimen) is worth discussing if issue persists. KH



Previous
HIV + and cough
Next
CD4 Count Drop

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement